Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1997, 6:17 PM CDT for Morton County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1997, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 15, 1997, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 152317 RRA SVRDDC KSC129-152345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 617 PM CDT SUN JUN 15 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 645 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHEAST MORTON COUNTY * AT 614 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ROLLA MOVING EAST" AT 25 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. CICCONE/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:48 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 15, 3:48 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SUN JUN 15 1997 BIGGEST CHALLENGE THIS FCST IS WHERE STRONGEST STORMS WILL BE. THEN...HOW CLOUDS WILL INFLUENCE TEMPS PDS 2 AND 3. 19Z SFC CHART CHART SHOWS SURFACE LOW ALMOST DIRECTLY OVER GCK WITH WEAK DRY LINE TRAILING SW INTO ERN NM. 60+ DEW PTS COVER ERN 2/3RDS OF CWA. 20Z ADAP SHOWS LI/S OF -6 ACRS ALL CWA AND NO CAP AS OF 20Z...THUS TSTMS COULD FIRE ANY TIME NOW. FOR NOW...THINK FIRST DEVELOPMENT WILL BE ALONG BOUNDRY MARKED BY LINE OF CU FROM WEST OF HYS TO WEST OF GCK. THEN...THIS LN OF STORMS SHOULD MARCH EASTWARD AS STORMS MOVE NEWD. MUCH RICHER SFC MOISTURE IN E PART OF CWA...WITH 19Z DEW PTS IN 67-68 DEG RANGE. UPR FLOW VEERS(SLIGHTLY) TO WEST AND SPECIAL 18Z SOUNDING SHOWS WEAK CAA TAKING PLACE ALOFT. THIS ALL POINTS TO PSBL SVR STORMS THIS EVENING IN S AND CNTRL PARTS OF CWA...WL MENTION PSBL SVR THERE BUT WITH CHC POPS. MODELS ALL IN FAIRLY GOOD AGREEMENT WITH TAKING SFC FRNT MARCHING ACROS CWA FROM NW TNGT...THEN FROM W OKLA TO NE MO BY 16/12Z...THEN HIGH PRESS PUSHES IT FARTHER S BEFORE COOLER AND DRIER AIR SETTLES IN MON NT AND TUES. WILL GO WITH LOWER CHC POPS IN ALL BUT NRN COUNTIES MON NT AND TUES. FOR TEMPS...WL GO CLOSE TO GUIDANCE TNGT BUT LOWER BY A CATG MON/S HIGHS WITH CLOUDS TO SURPRESS SOLAR HEATING. THEN BACK CLOSE TO GUIDANCE FOR PDS 3 AND 4. .DDC...NONE. DDC 060/078 058/081 0.60 444 GCK 059/078 060/079 059 444 EHA 059/075 060/080 060 344 LBL 063/080 061/084 060 344 HYS 058/083 061/083 059 243 P28 066/084 064/086 065 453 BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 15, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 61 min |
| Jun 15, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Jun 15, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.